I started taking Truvada for PrEP about 8 months ago, and I'm happy with it. I'm surprised, however, that gastrointestinal distress is either not listed as a symptom or indicated as a minor symptom. I haven't been lower than a 4 on the Bristol Stool Chart since I started taking it, and the gas and gastrointestinal discomfort are pretty bad. For me, part of Truvada's efficacy is probably due to being too uncomfortable for sex! I've tried fiber supplements and probiotics, but they haven't helped. I'm planning on seeing a dietician.
What's causing the problems physiologically? Why would it effect me more than most people? Are there alternatives I should try? Should I add a medicine to help with symptoms? At 150#, is the dosage too high?
Hello and thanks for posting.
While Truvada is usually very well tolerated, a small percentage of people do experience gastrointestinal side effects of the medication-- unfortunately, it seems that you might be one of them. Taking the medication with food (and trying different foods) can sometimes help. The dose of Truvada is fixed, and at your weight, no reason to think that you're over dosed.
It's also reasonable (especially if you're sexually active) to make sure that you don't have some other reason, like Giardia or other potentially sexually transmitted infection, as a possible cause.
I'd suggest speaking with your care provider to sort out these issues and strategies.
Hope that helps, BY